Nightmares and Galantamine

Q. Dear Dr. Dean,

I have a question regarding your galantamine products. My doctor gave me a test that suggested I may be developing Alzheimer’s. A spinal tap indicated that I have a 60% chance of developing this dementia, and a PET scan reported plaque in my hippocampus. I’ve also had symptoms of short-term memory loss.

I take 6 capsules of your galantamine formulation, as well as a slew of other supplements.

Recently I have had VIVID nightmares and have awakened screaming or falling out of bed. I am 78 years old and have an education of MA+.

Is there any information that galantamine taken in high doses for a long time (I’ve been taking it for almost a year now) can cause-over stimulation of the brain, and result in vivid dreams and nightmares?

BARBARA, Sarasota, FL

A. Dear Barbara,

Thanks for your report. Sorry to hear of your adverse experiences.

This is the first I had heard of anyone having problems with galantamine. Nevertheless, I know that “anything can cause anything,” so we searched the literature. I was surprised to find that an article had JUST been published, describing symptoms similar to those that you reported.

The article was appropriately titled “Galantamine-associated nightmares and anxiety,” by Drs. JM Corbo, JN Brown, and JM Moss, of the Department of Medical Education, University of Pittsburgh Medical Center St. Margaret, Pittsburgh, Pennsylvania 15215. The article was published in the April, 2013 issue of The Consultant Pharmacist—the Journal of the American Society of Consultant Pharmacists (28(4):243–6).

The case report involved a 90-year old male who was initiated on galantamine 4 mg twice daily for 10 days, followed by 8 mg twice daily thereafter. Upon follow-up in the geriatric clinic, the patient complained of nightmares and associated anxiety. The nightmares developed only after starting galantamine, and became worse with increasing doses. Upon discontinuation of galantamine, the patient reported no further occurrences of nightmares or anxiety, and his memory function remained stable. The authors concluded that galantamine-associated nightmares are an uncommon adverse event, and suspected they may have been exacerbated by too-rapid titration. They reassured that such adverse events would be unlikely to cause physical harm to the patient, but cautioned that such sleep abnormalities have the potential to decrease a patient’s quality of life.

Needless to say, this was a very timely report. I suggest that you go off galantamine and wait until you are no longer having nightmares or anxiety, and then resume galantamine at a lower dose and slowly increase the dose to one that you are comfortable with.

The cholinergic neurotransmitters that are increased with galantamine may have resulted in excessive stimulation, and “pushed you over the edge.” Like someone who does well with one or two cups of coffee, but finds four or five too stimulating.

I hope this information helps—and thanks again for bringing this to our attention,
Ward Dean, M.D.

Featured Product

  • Learn more about Galantamine benefits and implementation strategies.

Ingredients in this Article

FREE Subscription

  • You're just getting started! We have published thousands of scientific health articles. Stay updated and maintain your health.

    It's free to your e-mail inbox and you can unsubscribe at any time.
    Loading Indicator